Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Wall manifolds with involution

Author: R. J. Rowlett
Journal: Trans. Amer. Math. Soc. 169 (1972), 153-162
MSC: Primary 57D75
MathSciNet review: 0314076
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider smooth manifolds $ W$ with involution $ t$ and a Wall structure described by a map $ f:W \to {S^1}$ such that $ ft = f$. For such objects we define cobordism theories $ {\text{W}}_\ast ^I$ (in case $ W$ is closed, $ t$ unrestricted), $ {\text{W}}_ \ast ^F$ (for $ W$ closed, $ t$ fixed-point free), and $ {\text{W}}_ \ast ^{{\text{rel}}}$ ($ W$ with boundary, $ t$ free on $ W$). We prove that there is an exact sequence

$\displaystyle 0 \to {\text{W}}_ \ast ^I \to {\text{W}}_ \ast ^{{\text{rel}}} \to {\text{W}}_ \ast ^F \to 0.$

As a corollary, $ {\text{W}}_ \ast ^I$ imbeds in the cobordism of unoriented manifolds with involution. We also describe how $ {\text{W}}_ \ast ^I$ determines the $ 2$-torsion in the cobordism of oriented manifolds with involution.

References [Enhancements On Off] (What's this?)

  • [1] P. G. Anderson, Cobordism classes of squares of orientable manifolds, Ann. of Math. (2) 83 (1966), 47-53. MR 32 #4700. MR 0187247 (32:4700)
  • [2] P. E. Conner, ``Orientation preserving involutions,'' in Lectures on the action of a finite group, Lecture Notes in Math., no. 73, Springer-Verlag, Berlin, 1968, Chap. 2. MR 41 #2670. MR 0258023 (41:2670)
  • [3] P. E. Connor and E. E. Floyd, Differentiable periodic maps, Ergebnisse der Mathematik und ihrer Grenzgebiete, Heft 33, Academic Press, New York; Springer-Verlag, Berlin, 1964. MR 31 #750.
  • [4] -, Supplement to differentiable periodic maps, University of Virginia, Charlottesville, Va., 1965. (mimeograph).
  • [5] H. Rosenzweig, Bordism groups of all orientation preserving involutions, Dissertation, University of Virginia, Charlottesville, Va., 1967.
  • [6] R. E. Stong, Notes on cobordism theory, Princeton Univ. Press, Princeton, N. J., Univ. of Tokyo Press, Tokyo, 1968. MR 40 #2108. MR 0248858 (40:2108)
  • [7] -, Complex and oriented equivariant bordism, Topology of Manifolds, J. C. Cantrell and C. H. Edwards, Jr. (Editors), Markham, Chicago, Ill., 1970. MR 0273644 (42:8521)
  • [8] C. T. C. Wall, Determination of the cobordism ring, Ann. of Math. (2) 72 (1960), 292-311. MR 22 #11403. MR 0120654 (22:11403)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D75

Retrieve articles in all journals with MSC: 57D75

Additional Information

Keywords: Wall manifold, orientation-preserving involution, equivariant cobordism
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society